Florida, 2017Flash Flood in Florida, August 2, 2017
August 2, 2017 · NWS JAX · 1 event in 1 county or zone
A warm front lifted across north Florida into the afternoon as a broad surface low over the Gulf of Mexico tracked NNE along the boundary ahead of an approaching upper level trough. 3 inches) combined with daytime heating along the trough axis enhanced heavy rainfall potential.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across north Florida into the afternoon as a broad surface low over the Gulf of Mexico tracked NNE along the boundary ahead of an approaching upper level trough. Very high moisture content (PWAT values 2-2.3 inches) combined with daytime heating along the trough axis enhanced heavy rainfall potential. Flash flooding occurred in parts of Jacksonville during the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 9:12 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 2, 9:12 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1012 AM EDT Wed Aug 2 2017
...HEAVY RAINFALL IS POSSIBLE ACROSS NORTHEAST FLORIDA TODAY AND
SOUTHEAST GEORGIA ON THURSDAY...
.UPDATE...
Have updated PoPs for trends this morning for ongoing showers and
embedded thunder southwest of I-75, and increased PoPs
northeastward as this area moves throughout the day. Main threat
will be for locally heavy rainfall as continued development and
higher PWATs advect into the area. Also lowered high temperatures
by a few degrees given the amount of cloud cover this morning.
Rest of the forecast remains unchanged.
&&
.AVIATION...
Some lingering IFR ceilings this morning. Bases will slowly come
up and mainly MVFR to low end VFR ceilings near 030-050 are
expected today. Scattered showers and thunderstorms over north
central Florida will spread northward through the day today,
impacting most of northeast Florida today and moving north into
southeast Georgia tonight and early Thursday. Medium confidence
that at least MVFR ceilings/visibilities will be around Thursday
morning, especially in heavier rain.
&&
.MARINE...
A warm front across central Florida will begin to lift back north
today through Thursday as a warm front brining an increase in
shower and thunderstorm coverage. Offshore flow is expected
Friday as high pressure builds across central Florida. Southerly
flow will continue through early next week as high pressure across
the Atlantic extends across the local area. Headlines are not
expected.
Rip Currents: Moderate risk today. Low risk Thursday.
&&
.HYDROLOGY...
Several NE Florida rivers including portions of the Sante Fe, New
River and St. Marys were within Action Stage this morning. Locally
heavy rainfall within these drainages over the next 24 hrs could
cause rises toward Flood Stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 88 73 84 72 / 30 50 80 40
SSI 82 76 84 75 / 20 60 70 40
JAX 85 74 86 74 / 60 50 70 20
SGJ 82 74 86 75 / 70 60 60 10
GNV 83 72 85 74 / 90 70 70 10
OCF 83 74 86 73 / 90 70 70 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Elsenheimer/Wolf/McGinnis
Hazardous weather outlook, Aug 2, 2:01 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
301 AM EDT Wed Aug 2 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-031100-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
301 AM EDT Wed Aug 2 2017
...HEAVY RAINFALL POTENTIAL TODAY FOR NORTHEAST FLORIDA TODAY AND SOUTHEAST
GEORGIA THURSDAY...
...MODERATE RISK OF RIP CURRENTS TODAY...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Rain chances will increase across northeast Florida from the south
through the day as a warm front lifts northward from central
Florida. Waves of locally heavy rainfall with embedded thunderstorms
are expected to overspread northeast Florida from the Gulf of
Mexico this morning, with increasing coverage and intensity into
the afternoon hours.
North of Interstate 10 and across southeast Georgia, scattered
showers thunderstorms are expected to develop during the afternoon
and persist overnight as the warm front lifts across the area.
Locally heavy rainfall is expected. A few strong thunderstorms
capable of gusty winds will be possible, mainly this afternoon and
early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Widespread and locally heavy rainfall is expected across southeast
Georgia and portions of the Suwannee River Valley Thursday.
Thunderstorms are expected each day, with a few strong to
isolated severe storms possible. Stronger storms will be capable
of producing gusty winds, frequent lightning, and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Flash Flood, Duval
- When
- August 2, 12:40 PM EST to 2:13 PM EST
- Where
- Duval County, 1.83 mi SE of Jacksonville to 1.51 mi SW of Lake Forest
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.330, -81.650
At 1:40 pm, a NWS Employee reported minor flooding on North Market Street and Confederate Street. Minor flooding was reported on East State Street and Liberty Street. At 2:50 pm, broadcast media reported flooding on I-10 westbound between Lenox and Cassat in the left lane. At 3:13 pm, a NWS Employee reported water was 2 feet deep at North Market Street and Confederate Street. A person was trapped in a vehicle and rescued.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708306.